Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Great Falls, MT

July 4, 2022Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 4, 2022, 3:48 PM MDT for Lewis and Clark County, Montana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2022, 3:48 PM MDT (21:48 UTC)
Expired
Jul 4, 2022, 4:05 PM MDT
In force
17 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:07 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS55 KTFX 042148
SVRTFX
MTC049-042215-
/O.NEW.KTFX.SV.W.0039.220704T2148Z-220704T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
348 PM MDT Mon Jul 4 2022

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lewis and Clark County in west central Montana...

* Until 415 PM MDT.

* At 347 PM MDT, a severe thunderstorm was located 14 miles northwest
  of Helena, moving north at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. Localized flash flooding 
           possible.

* Locations impacted include...
  Wolf Creek, Marysville, Canyon Creek and Austin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


&&

LAT...LON 4710 11233 4697 11186 4654 11218 4661 11230
      4666 11233 4666 11240 4667 11241
TIME...MOT...LOC 2147Z 196DEG 43KT 4674 11225 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCG
3 follow-up statements
658 
WWUS55 KTFX 042153
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
353 PM MDT Mon Jul 4 2022

MTC049-042215-
/O.CON.KTFX.SV.W.0039.000000T0000Z-220704T2215Z/
Lewis and Clark MT-
353 PM MDT Mon Jul 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN LEWIS AND CLARK COUNTY...

At 352 PM MDT, a severe thunderstorm was located 15 miles northwest
of Helena, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. Localized flash flooding possible.

Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Austin. 

LAT...LON 4710 11233 4697 11186 4654 11218 4661 11230
      4666 11233
TIME...MOT...LOC 2152Z 196DEG 37KT 4676 11223 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCG
819 
WWUS55 KTFX 042159
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
359 PM MDT Mon Jul 4 2022

MTC049-042215-
/O.CON.KTFX.SV.W.0039.000000T0000Z-220704T2215Z/
Lewis and Clark MT-
359 PM MDT Mon Jul 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN LEWIS AND CLARK COUNTY...

At 359 PM MDT, a severe thunderstorm was located 15 miles northwest
of Helena, moving north at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Localized flash 
         flooding possible.

Locations impacted include...
Wolf Creek, Marysville and Canyon Creek. 

LAT...LON 4708 11226 4697 11186 4661 11213 4666 11223
      4668 11231
TIME...MOT...LOC 2159Z 200DEG 28KT 4677 11221 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCG
572 
WWUS55 KTFX 042205
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
405 PM MDT Mon Jul 4 2022

MTC049-042214-
/O.CAN.KTFX.SV.W.0039.000000T0000Z-220704T2215Z/
Lewis and Clark MT-
405 PM MDT Mon Jul 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4708 11226 4697 11186 4661 11213 4666 11223
      4668 11231
TIME...MOT...LOC 2200Z 196DEG 43KT 4684 11218 

$$

RCG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:55 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 4, 1:55 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
155 PM MDT Mon Jul 4 2022

.SYNOPSIS...

Persistent southwesterly flow aloft will continue to provide daily
afternoon and evening opportunities for showers and thunderstorms
through the week, some of which may be severe. Temperatures
slowly trend above average heading into the end of the week.

&&

.DISCUSSION...

Water vapor satellite, radar, and models indicate a well-defined
disturbance moving from eastern Washington and Oregon into the Idaho
panhandle early this afternoon. This feature is progged to move
northeastward through the northwestern half of Montana on its way
into southern Canada tonight. A moist low-level environment remains
over north-central and most of southwest Montana, with dewpoints
ranging from the 50s to lower 60s. As the early July sun burns off
the low cloud cover this afternoon and the mid-levels cool with the
arrival of the shortwave, expect fairly rapid destabilization of the
atmosphere from south to north from southwest into north-central
Montana. CAMS suggest a fairly robust broken line of convection
developing west-northwest to east-southeast along/near the
Continental Divide of western Montana and moving northeast through
the late afternoon and evening across central and north-central
Montana. A Slight Risk of severe thunderstorms exists from the Great
Falls and Helena areas extending east across the Lewistown area,
with a Marginal Risk to the south and north. Best timing for
convective initiation is between 2 and 5 pm this afternoon, with the
large cluster of thunderstorms moving northeast through the Great
Falls area between 5 and 8 pm, but possibly not reaching the
Havre area until closer to mid-evening. Damaging hail and winds
are the primary severe weather threats, but a tornado can not be
completely ruled out especially along the north side of the
mountains from near Great Falls east to Lewistown. Torrential
rainfall is also likely, with flash flooding especially a concern
with any supercell that tracks across an urban area, burn scar, or
rugged terrain.

For more information on today's severe thunderstorm threat, please
see SPC's Mesoscale Discussion #1358 covering parts of southwest
and central Montana valid until 4:30 pm this afternoon.

Rest of this Afternoon through Wednesday...

To start the period, an unusually deep upper trough for early July
remains along the PacNW coast. Over the central CONUS, a broad upper
ridge is in place. Fast southwesterly flow aloft is the result over
the Interior Northwest, including Montana. Overall, this pattern
will hold, with just slight perturbations each day, through the much
of the week. A series of waves traversing through the trough will
eject towards Montana through Wednesday, resulting in daily
opportunities for showers and thunderstorms that generally start in
the terrain mid-to-late afternoon and spread into adjacent areas
late in the afternoon and early evening.

Given favorable dynamics and thermodynamics, a severe threat will
exist each day through at least Friday. Vertical wind shear and
instability look to be most favorable over much of Central Montana
through Tuesday, expanding into North-Central Montana Wednesday.
Gusty winds to 60 mph, quarter sized hail, and brief heavy downpours
are the greatest concerns with thunderstorms that do form.

Thursday and into the weekend...

The upper ridge over the central CONUS slowly nudges westward,
supporting temperatures warming to slightly above average by Friday.
Southwesterly flow aloft persists however, maintaining chances for
afternoon and evening showers and thunderstorms across much of the
region through the end of the week.

Ensembles and cluster guidance are in good agreement that the upper
ridge will continue to nudge westward into Saturday. Models at this
range have a difficult time resolving subtle features that may lead
to afternoon showers or thunderstorms, however. Given a weak trough
forecast to be near/just off the West Coast over this time period, I
have maintained a slight chance for showers and thunderstorms this
weekend in the afternoon and evening hours. -AM

&&

.AVIATION...
1112 AM MDT Mon Jul 4 2022 (04/18Z TAF period)

MVFR cigs will gradually burn off through the early to mid-
afternoon. Instability increases through the afternoon as low-level
moisture burns off and skies at least partially clear, with
thunderstorms becoming likely by mid-late afternoon over the
mountains around KHLN and possibly KBZN. These storms will move
northeast through KGTF, KCTB, KLWT, and KHVR through mid-evening. A
few storms may become severe with damaging wind gusts and hail along
with torrential rain the primary severe threats. Mountains will be
obscured across much of the region for much of the TAF period.

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  77  52  84 /  80  30  10  40
CTB  46  74  48  78 /  90  10  10  40
HLN  53  79  57  86 /  50  40  10  50
BZN  52  81  51  87 /  40  40  10  40
WYS  42  75  42  80 /   0  20   0  20
DLN  49  77  49  84 /  10  30   0  40
HVR  55  77  55  85 /  70  30  20  30
LWT  52  74  52  81 /  80  60  30  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 4, 3:15 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
315 PM MDT Mon Jul 4 2022

MTZ014-052-042200-
Jefferson MT-Central and Southern Lewis and Clark MT-
315 PM MDT Mon Jul 4 2022

...Strong thunderstorms will impact portions of south central Lewis
and Clark and north central Jefferson Counties through 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southeast of Lincoln to 14 miles
southwest of Helena. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, East Helena, Montana City, Marysville, Rimini, Spring Meadow
Lake State Park, Canyon Creek and Austin.

This includes the following highways...
 Interstate 15 between mile markers 185 and 224.
 Highway 12 between mile markers 29 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central Montana.

&&

LAT...LON 4699 11209 4655 11180 4638 11234 4640 11235
      4641 11232 4652 11230 4665 11231 4666 11241
      4670 11242 4670 11253 4672 11253
TIME...MOT...LOC 2113Z 236DEG 15KT 4672 11236 4649 11228

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Local storm report, Jul 4, 3:23 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             LINCOLN                 46.96N 112.68W
07/04/2022  E0.25 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            SMALL HAIL AND HEAVY RAIN.

&&

BRUSDA
Local storm report, Jul 4, 3:27 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     6 E CUT BANK            48.63N 112.21W
07/02/2022                   GLACIER            MT   TRAINED SPOTTER

            UPDATES PREVIOUS HAIL REPORT FROM 6 E CUT
            BANK. STRONG CONVECTIVE WINDS ALLOWED HAIL
            OF SUB SEVERE DIAMETER TO BREAK WINDOWS.
            SPOTTER REPORTED DIME SIZED HAIL.

&&

HART
Local storm report, Jul 4, 3:39 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     13 S MARYSVILLE         46.56N 112.31W
07/04/2022  M64 MPH          LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

            64 MPH WIND GUST AT THE DOT SENSOR ON
            MACDONALD PASS. HEAVY RAIN ALSO FALLING.

&&

BRUSDA
Special weather statement, Jul 4, 3:44 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT Mon Jul 4 2022

MTZ012-014-048-042230-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
344 PM MDT Mon Jul 4 2022

...Strong thunderstorms will impact portions of central Lewis and
Clark, southeastern Teton Counties through 430 PM MDT...

At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Augusta to 12 miles northeast
of Lincoln. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowmans Corner and Bean Lake.

This includes the following highways...
 Highway 200 between mile markers 79 and 116.
 Highway 287 between mile markers 6  and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central, north central and west central Montana.

&&

LAT...LON 4752 11206 4729 11204 4720 11205 4720 11203
      4718 11201 4719 11198 4714 11194 4714 11190
      4698 11253 4714 11268 4733 11248
TIME...MOT...LOC 2144Z 236DEG 28KT 4724 11241 4706 11247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Local storm report, Jul 4, 3:44 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     1 WNW BELGRADE          45.78N 111.19W
07/03/2022  M59 MPH          GALLATIN           MT   TRAINED SPOTTER

            59 MPH WIND GUST ON SUNDAY EVENING.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:00 PM MDTSpecial Weather StatementTFXLewis and Clark60 min
Jul 3, 6:04 PM MDTSpecial Weather StatementTFXLewis and Clark56 min
Jul 3, 6:47 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXJefferson, Lewis and Clark28 min
Jul 3, 7:12 PM MDTAreal Flood AdvisoryTFXBroadwater, Jefferson, Lewis and Clark3 hr
Jul 3, 7:23 PM MDTFlash Flood Warning Considerable damage threatTFXLewis and Clark104 min
Jul 3, 7:29 PM MDTSpecial Weather StatementTFXMeagher46 min
Jul 3, 8:15 PM MDTSpecial Weather StatementTFXMeagher45 min
Jul 3, 8:51 PM MDTSpecial Weather StatementTFXJudith Basin54 min
Jul 4, 3:05 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jul 4, 3:15 PM MDTSpecial Weather StatementTFXLewis and Clark45 min
Jul 4, 3:44 PM MDTSpecial Weather StatementTFXLewis and Clark46 min
Jul 4, 3:55 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Jul 4, 4:07 PM MDTSpecial Weather StatementTFXPondera38 min
Jul 4, 4:13 PM MDTSpecial Weather StatementTFXLewis and Clark32 min
Jul 4, 4:28 PM MDTSpecial Weather StatementTFXLewis and Clark32 min
Jul 4, 4:29 PM MDTSpecial Weather StatementTFXCascade46 min
Jul 4, 4:37 PM MDTSpecial Weather StatementTFXTeton38 min
Jul 4, 4:43 PM MDTSpecial Weather StatementTFXMeagher32 min
Jul 4, 4:52 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Jul 4, 4:57 PM MDTSpecial Weather StatementTFXCascade48 min
Jul 4, 5:09 PM MDTSevere Thunderstorm WarningTFXCascade36 min
Jul 4, 5:18 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 4, 5:19 PM MDTAreal Flood AdvisoryTFXCascade3 hr
Jul 4, 5:28 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 4, 5:29 PM MDTSpecial Weather StatementTFXCascade31 min
Jul 4, 5:33 PM MDTAreal Flood AdvisoryTFXCascade3 hr
Jul 4, 5:36 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Jul 4, 5:44 PM MDTAreal Flood AdvisoryTFXCascade3 hr
Jul 4, 5:45 PM MDTSpecial Weather StatementTFXLewis and Clark30 min
Jul 4, 5:45 PM MDTSpecial Weather StatementTFXFergus30 min
Jul 4, 5:57 PM MDTSpecial Weather StatementTFXFergus48 min
Jul 4, 5:59 PM MDTSpecial Weather StatementTFXJudith Basin46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.